Download the Free Unbound MEDLINE PubMed App to your smartphone or tablet.
Available for iPhone, iPad, iPod touch, and Android:
Available for Mac and Windows Desktops and laptops:
- A case of 'tachy-brady syndrome': What is the mechanism? [Journal Article]
- Indian Pacing Electrophysiol J 2015 Sep-Oct; 15(5):261-4.
- Bundle-branch reentry ventricular tachycardia after transcatheter aortic valve replacement. [Journal Article]
- Indian Pacing Electrophysiol J 2015 Sep-Oct; 15(5):251-4.
- ICD discrimination of SVT versus VT with 1:1 V-A conduction: A review of the literature. [Journal Article, Review]
- Indian Pacing Electrophysiol J 2015 Sep-Oct; 15(5):236-44.
- Fragmented QRS is associated with ventricular tachycardia in patients with apical aneurysm with hypertrophic cardiomyopathy. [Letter]
- Indian Heart J 2016 Mar-Apr; 68(2):199.
- Impact of Extracorporeal Membrane Oxygenation on Acute Fulminant Myocarditis-related Hemodynamic Compromise Arrhythmia in Children. [JOURNAL ARTICLE]
- Pediatr Neonatol 2016 Mar 16.
- Arrhythmic storm: Short-coupled variant torsade de pointes. [JOURNAL ARTICLE]
- Rev Port Cardiol 2016 Apr 25.
- Syncope on a Hot Summer Day. [JOURNAL ARTICLE]
- Am J Cardiol 2016 Apr 6.
- Long QT Syndrome Leading to Multiple Cardiac Arrests After Posaconazole Administration in an Immune-Compromised Patient with Sepsis: An Unusual Case Report. [Journal Article]
- Am J Case Rep 2016.:295-300.
BACKGROUNDWe present the case of a septic patient with severe immunodeficiency, who developed QT interval prolongation followed by episodes of lethal cardiac arrhythmia. Cardiac events occurred after posaconazole administration, incriminating posaconazole use, alone or in combination with voriconazole, as the culpable agent. CASE REPORT A 26-year-old female patient underwent orthopedic surgery to remove ectopic calcifications in her left hip joint. On the first post-operative day she became septic due to a surgical wound infection. Despite being treated according to the therapeutic protocols for sepsis, no clinical improvement was noticed and further assessment revealed an underlying immunodeficiency. Considering the underlying immunodeficiency and to that point poor clinical response, an antifungal agent was added to the antibiotic regiment. Following discontinuation of multiple antifungal agents due to adverse effects, posaconazole was administered. Posaconazole oral intake was followed by episodes of bradycardia and QT interval prolongation. The patient suffered continuous incidents of cardiac arrest due to polymorphic ventricular tachycardia (torsades des pointes) that degenerated to lethal ventricular fibrillation. Posaconazole was immediately discontinued and a temporary pacemaker was installed. The patient finally recovered without any neurological deficit, and was discharged in a good clinical status.
CONCLUSIONSClose cardiac monitoring is recommended in cases where posaconazole administration is combined with coexisting risk factors, as they may lead to severe ECG abnormalities and cardiac arrhythmias such as long QT interval syndrome and torsades de pointes. Posaconazole interactions with medications metabolized via the CYP3A4 pathway should be considered an additional risk factor for lethal cardiac incidents.
- Areca Nut Chewing Complicated with Non-Obstructive and Obstructive ST Elevation Myocardial Infarction. [Journal Article]
- Zhonghua Minguo Xin Zang Xue Hui Za Zhi 2016 Jan; 32(1):103-7.
- Diffuse ST-Segment Depression with ST-Segment Elevation in Lead aVR in 12-Lead Electrocardiography May Indicate Ischemic Change of Severe Aortic Stenosis. [Journal Article]
- Zhonghua Minguo Xin Zang Xue Hui Za Zhi 2015 Sep; 31(5):449-52.